Hail, Okfuskee
- When
- May 16, 9:02 PM CST
- Where
- Okfuskee County, 0.33 mi NNW of Castle
- Measured
- 2.75 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 35.474, -96.382
A strong upper level disturbance translated from the Southern Rockies into the Southern Plains on the 16th. Very moist and unstable air was in place across the Southern Plains as this system approached.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong upper level disturbance translated from the Southern Rockies into the Southern Plains on the 16th. Very moist and unstable air was in place across the Southern Plains as this system approached. Severe thunderstorms developed over western Oklahoma and northwestern Texas during the afternoon and moved eastward into eastern Oklahoma in the late evening. By the time the storms reached eastern Oklahoma, a well-organized squall line had evolved but due to very strong low level wind shear, multiple tornadoes occurred across the area along with widespread damaging wind. Locally heavy rainfall resulted in flash flooding in some areas through the early morning hours of the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 16, 8:15 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
915 PM CDT SAT MAY 16 2015
.DISCUSSION...
SEVERE WEATHER THREAT...INCLUDING TORNADOES...ABOUT TO RAMP UP
ACROSS EASTERN OK AND WILL CONTINUE THROUGH MUCH OF THE NIGHT AS
STORMS MOVE EAST INTO WESTERN ARKANSAS. EARLIER SUPERCELL STORMS
OVER WESTERN OK EVOLVING INTO A LARGE QLCS. ADDITIONAL DISCRETE
CELLS HAVE FORMED AHEAD OF THIS LINE ON THE EDGE OF THE CAP AND
THESE STORMS HAVE BECOME SUPERCELLULAR IN A FAVORABLY SHEARED
ENVIRONMENT. TORNADO WATCH CONTINUES FOR MUCH OF EASTERN OK UNTIL
3 AM AND SEE LITTLE REASON WHY SEVERE THREAT WILL DIMINISH MUCH
THROUGH THE NIGHT...GOING TO BE A LONG ONE.
&&
.PREV DISCUSSION... /ISSUED 646 PM CDT SAT MAY 16 2015/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
STRONG TO SEVERE CONVECTIVE LINE EXPECTED TO AFFECT EASTERN
OKLAHOMA TAF SITES BY LATE EVENING...PUSHING INTO NW ARKANSAS
AFTER MIDNIGHT. LIFR CONDITIONS WILL BE POSSIBLE IN THE STRONGER
STORMS WITH GUSTY WINDS/LOW VISIBILITIES/HEAVY RAIN. LOWER CLOUDS
WILL LIKELY LINGER ACROSS NORTHWEST ARKANSAS INTO SUNDAY MORNING.
PREV DISCUSSION... /ISSUED 341 PM CDT SAT MAY 16 2015/
DISCUSSION...
BROADLY ADVERTISED SEVERE WEATHER EVENT AND HEAVY RAIN
EVENT EVOLVING OVER WESTERN OKLAHOMA & TEXAS PANHANDLE
THIS AFTERNOON. SEVERE THUNDER AND HEAVY RAIN EXPECTED
DURING EVENING HOURS..INTO THE OVERNIGHT HOURS EASTERN
OKLAHOMA / NORTHWEST ARKANSAS. FOR DETAILS SEE LATEST
HWO AND NWS TULSA DECISION SUPPORT WEB PAGE.
ENTIRE CWA WITH FLOOD WATCH TONIGHT EXCEPT PAWNEE OSAGE
COUNTIES WHERE PAST WEEKS RAINFALL LESS THAN MOST AREAS
AND 6 HOUR FFG 3+ INCHES.
BOUNDARY LIKELY TO RESIDE NEAR RED RIVER SUNDAY THROUGH
SUNDAY NIGHT AND MONDAY. THIS KEEPS HIGHER THREAT RAIN
FOR SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS DURING
THAT TIME PERIOD. NOT A GOOD THING GIVEN RECENT FLOODS.
SEEMINGLY ENDLESS SPLIT FLOW PATTERN WITH WESTERN CANADA
RIDGE HOLDING SWAY..WHILE REVOLVING UPPER LOWS DROP INTO
SOUTHWEST U.S. THIS KEEPS SOUTHERN PLAINS IN ABNORMALLY
MOIST / WET PATTERN...FOR ANOTHER WEEK...TEN DAYS...MORE?
GW
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 70 86 68 85 / 90 10 20 20
FSM 70 85 68 82 / 90 50 70 50
MLC 71 82 68 83 / 90 30 60 30
BVO 67 85 61 83 / 90 10 10 20
FYV 67 81 65 80 / 90 40 50 40
BYV 67 81 65 80 / 90 40 50 40
MKO 68 83 66 83 / 90 20 40 30
MIO 70 84 66 82 / 90 20 20 20
F10 68 83 66 83 / 90 10 40 20
HHW 69 82 68 82 / 80 60 70 40
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...14HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 928 PM CDT SAT MAY 16 2015 ARZ001-002-010-011-019-020-029-OKZ049-053>076-171015- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 928 PM CDT SAT MAY 16 2015 ...SEVERE WEATHER AND FLASH FLOOD THREAT CONTINUES MUCH OF TONIGHT... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. TORNADO. RISK...ELEVATED. AREA...EASTERN OKLAHOMA...LIMITED THREAT OVERNIGHT WESTERN ARKANSAS. ONSET...ONGOING EASTERN OKLAHOMA...AFTER MIDNIGHT WESTERN ARKANSAS. SEVERE THUNDERSTORM. RISK...CRITICAL. AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS. ONSET...ONGOING EASTERN OKLAHOMA...AFTER MIDNIGHT WESTERN ARKANSAS. AREA AT GREATEST RISK...EASTERN OKLAHOMA. FLASH FLOOD. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS. ONSET...ONGOING EASTERN OKLAHOMA...AFTER MIDNIGHT WESTERN ARKANSAS. HEAVY RAIN. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS. ONSET...ONGOING EASTERN OKLAHOMA...AFTER MIDNIGHT WESTERN ARKANSAS. DISCUSSION... SEVERE THUNDERSTORMS ARE MOVING INTO EASTERN OKLAHOMA THIS EVENING AND WILL EVENTUALLY MOVE INTO WESTERN ARKANSAS BY MIDNIGHT. TORNADOES...LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE ALL POSSIBLE THROUGH MUCH OF TONIGHT. DISCRETE CELLS HAVE FORMED THIS EVENING AHEAD OF A LARGE LINE OF THUNDERSTORMS MOVING THROUGH CENTRAL OKLAHOMA. THESE STORMS WILL BE CAPABLE OF ALL MODES OF SEVERE WEATHER THIS EVENING AS THEY MOVE TO THE NORTHEAST. THE LARGE COMPLEX OF STORMS OVER CENTRAL OKLAHOMA WILL ALSO CONTINUE TO MOVE EAST WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED SQUALL LINE TORNADOES. THE GREATEST RISK WILL REMAIN OVER EASTERN OKLAHOMA...WITH RELATIVELY LOWER RISK DURING THE OVERNIGHT OVER INTO WESTERN ARKANSAS. LOCALLY HEAVY RAINFALL IS ALSO LIKELY WITH THE BANDS OF STORMS... AND WILL FALL OVER AREAS THAT HAVE BEEN HIT RECENTLY BY HEAVY RAINS AND FLOODING. THEREFORE...A FLASH FLOOD RISK EXISTS FOR ALL OF EASTERN OKLAHOMA AND WESTERN ARKANSAS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED. EVENT COORDINATORS SHOULD KEEP A CLOSE EYE ON FORECASTS THROUGH THE EVENING AND OVERNIGHT GIVEN THE POTENTIAL WEATHER IMPACTS ON THE MANY OUTDOOR WEEKEND FESTIVITIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SUNDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL. MONDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... THE CHANCE FOR SEVERE STORMS SHIFTS DOWN INTO SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS ON SUNDAY ALONG A STALLING PACIFIC FRONT. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS. THE FLASH FLOOD THREAT WILL CONTINUE TO GRADUALLY INCREASE HOWEVER...AS ANOTHER ROUND OF HEAVY RAIN PRODUCING STORMS DEVELOPS OVER THE SAME REGION AFFECTED BY TONIGHT'S STORMS...AND IS THE SAME AREA THAT SAW HEAVY RAINS OVER THE PAST WEEK OR SO. SEVERE POTENTIAL DROPS OFF NEXT WEEK...HOWEVER FLOODING WILL CONTINUE TO BE A THREAT. MORE ROUNDS OF THUNDERSTORMS ARE EXPECTED...AND THIS IS GOING TO CREATE ISSUES IN SOME SPOTS. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
21 thunderstorm wind, 13 tornado, 7 flash flood, 2 hail. Local standard time, as filed.
The Oklahoma Mesonet station near Wynona measured 58 mph thunderstorm wind gusts.
A tornado uprooted trees and snapped large tree limbs. Based on this damage, estimated maximum wind in the tornado was 90 to 100 mph.
Thunderstorm wind gusts were estimated to 60 mph.
A gazebo was damaged by strong thunderstorm wind.
The Oklahoma Mesonet station near Skiatook measured thunderstorm wind gusts to 59 mph.
Thunderstorm wind gusts were estimated to 65 mph.
The Oklahoma Mesonet station near Copan measured 60 mph thunderstorm wind gusts.
Thunderstorm wind gusts were measured to 58 mph.
Strong thunderstorm wind snapped large tree limbs in downtown Tulsa.
Strong thunderstorm wind damaged a barn and snapped large tree limbs.
This is the first segment of a two segment tornado. The tornado developed just east of the Tulsa/Wagoner County line near E 131st St South. It moved rapidly northeast damaging as many as 120 homes, some severely, destroying barns and outbuildings, snapping and uprooting many trees, and snapping power poles. Based on this damage, maximum estimated wind in this segment of the tornado was 110 to 120 mph.
The ASOS system at the Tulsa International Airport measured 63 mph thunderstorm wind gusts.
This is the second segment of a two segment tornado. In Rogers County, this tornado uprooted numerous trees north of the Verdigris River. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 100 mph.
This tornado developed near Highway 412, west-northwest of Inola. The tornado was at its widest and appeared to be strongest, creating the most damage between Highways 412 and 88. In that area, it damaged dozens of homes, some severely, destroyed barns and outbuildings, snapped or uprooted numerous trees, and snapped power poles. Damage northeast of Highway 88 through its end point southeast of the Claremore Airport was mainly to trees and barns. Based on this damage, maximum estimated wind in the tornado was 110 to 120 mph.
Thunderstorm wind gusts were estimated to 65 mph.
Thunderstorm wind gusts were estimated to 75 mph.
Strong thunderstorm wind snapped large tree limbs west of the Claremore Airport.
This tornado appears to have developed on the Claremore Airport property and moved northeast across Highway 20, ending about a half mile west of the Mayes County line south of the E 470 Road. The tornado damaged several homes near Highway 20. It also uprooted trees, snapped numerous large tree limbs, and blew down power poles. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
Strong thunderstorm wind blew down numerous large tree limbs and small trees.
Strong thunderstorm wind blew down several trees, snapped numerous large tree limbs, and damaged the roofs of homes.
This tornado snapped or uprooted numerous trees and blew down power poles. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.
Strong thunderstorm wind damaged two wood-framed outbuildings.
Strong thunderstorm wind blew down a tree onto a carport.
Numerous trees were blown down by strong thunderstorm wind in and around town.
This tornado damaged two homes, destroyed at least two outbuildings, snapped or uprooted trees, and blew down power poles. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.
Thunderstorm wind gusts were measured to 62 mph.
This is the first segment of a two segment tornado. In Craig County, this tornado destroyed a mobile home and snapped or uprooted trees. Based on this damage, maximum estimated wind in this segment of the tornado was 95 to 105 mph.
This is the second segment of a two segment tornado. In Delaware County, this tornado destroyed several barns and outbuildings, snapped or uprooted trees, and blew down power poles. Based on this damage, maximum estimated wind in this segment of the tornado was 95 to 105 mph.
This is the first segment of a two segment tornado. In Delaware County, this tornado damaged two mobile homes, snapped or uprooted numerous trees, and blew down power poles. Based on this damage, maximum estimated wind in this segment of the tornado was 95 to 105 mph.
This is the second segment of a two segment tornado. In Ottawa County, this tornado uprooted trees. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 100 mph.
This tornado developed just south of the E 230 Road and moved north-northeast destroying a mobile home, destroying several outbuildings, and snapping or uprooting trees. As the tornado approached the E 190 Road near the S 600 Road, it turned more to the northeast. Numerous trees were snapped or uprooted, a home was damaged, and outbuildings were damaged between the E 190 Road and Grand Lake. After moving over Grand Lake, the tornado damaged chicken houses and snapped or uprooted trees before dissipating east of Highway 10 near the E 160 Road. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.
Thunderstorm wind gusts were estimated to 65 mph.
This is the first segment of a two segment tornado. In Ottawa County, this tornado snapped large tree limbs as it crossed the E 175 Road and uprooted trees near the state line, north of the S 700 Road. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 100 mph. This tornado continued into Newton County, MO.
Thunderstorm wind gusts were estimated to 60 mph.
Highway 10 outside of Gore was flooded and closed.
Portions of Highway 80 were closed between Highway 51 and Highway 62.
Highway 31 was closed from the Indian Nations Turnpike, west to Haywood due to flooding.
A small bridge was washed out by flooding. The 1070 Road was closed due to high water.
Several low water crossings were severely flooded and impassable due to flooding.
US 270 was closed due to high water just south of the junction with US 271.
Fourche Maline River was flooded in several locations, inundating nearby county roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2015Every state in 2015This day in weather historyThe tornado archive for Oklahoma, 2015Warnings in Oklahoma, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578119, 578120, 579400, 578124, 578125, 578126, 578127, 578128, 578129, 578130, 578131, 579403, 578132, 579405, 579409, 578133, 578134, 579412, 579415, 578135, 578136, 579422, 579419, 578137, 578138, 579426, 578139, 579430, 579432, 579433, 578140, 579434, 579435, 578142, 579436, 578143, 578145, 578146, 578148, 578150, and more.